Alert archive / Minnesota / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 23, NWS Grand Forks, ND

July 5, 2014Roseau County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 5, 2014, 5:17 PM CDT for Roseau County, Minnesota. It was in force for 58 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2014, 5:17 PM CDT (22:17 UTC)
Expired
Jul 5, 2014, 6:15 PM CDT
In force
58 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Roseau County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 174 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 5:36 PM CDTTSTM WND GST 60Badger, MNOBSERVER NOTED VERY STRONG WINDS LIFTING SHINGLES
Jul 5, 6:02 PM CDTHAIL 113 Ese Greenbush, MNALSO ABOUT 4NNE OF HOMOLKA.
Jul 5, 6:10 PM CDTHAIL 117 Ese Greenbush, MN4ENE OF HOMOLKA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 10.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2014-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 792 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2014-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 332 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
792 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
332 m²/s²
0-3 km storm-relative helicity
336 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

088 
WUUS53 KFGF 052217
SVRFGF
MNC135-052315-
/O.NEW.KFGF.SV.W.0023.140705T2217Z-140705T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
517 PM CDT SAT JUL 5 2014

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ROSEAU COUNTY IN NORTHWEST MINNESOTA...

* UNTIL 615 PM CDT

* AT 516 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GREENBUSH...
  AND MOVING EAST AT 20 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BADGER AROUND 530 PM CDT.
  WANNASKA AND TORFIN AROUND 605 PM CDT.
  MALUNG AND CASPERSON AROUND 610 PM CDT.
  PENCER AROUND 615 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE ROSEAU.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM...ON THE LOWEST FLOOR OF
A BUILDING.

&&

LAT...LON 4886 9560 4856 9559 4861 9623 4881 9623
TIME...MOT...LOC 2217Z 266DEG 17KT 4870 9609

HAIL...1.00IN
WIND...<50MPH

$$

ROGERS
2 follow-up statements
901 
WWUS53 KFGF 052239
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
539 PM CDT SAT JUL 5 2014

MNC135-052315-
/O.CON.KFGF.SV.W.0023.000000T0000Z-140705T2315Z/
ROSEAU MN-
539 PM CDT SAT JUL 5 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL ROSEAU
COUNTY UNTIL 615 PM CDT...

AT 537 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF BADGER...AND MOVING EAST AT 20 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  TORFIN AND ROSEAU AROUND 605 PM CDT.
  WANNASKA AND MALUNG AROUND 610 PM CDT.
  PENCER AND CASPERSON AROUND 615 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM...ON THE LOWEST FLOOR OF
A BUILDING.

&&

LAT...LON 4860 9609 4882 9609 4886 9560 4856 9559
TIME...MOT...LOC 2240Z 266DEG 17KT 4869 9593

HAIL...1.00IN
WIND...<50MPH

$$

ROGERS
928 
WWUS53 KFGF 052244
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
544 PM CDT SAT JUL 5 2014

MNC135-052315-
/O.CON.KFGF.SV.W.0023.000000T0000Z-140705T2315Z/
ROSEAU MN-
544 PM CDT SAT JUL 5 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL ROSEAU
COUNTY UNTIL 615 PM CDT...

AT 542 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHEAST
OF BADGER...AND MOVING EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WANNASKA AND TORFIN AROUND 605 PM CDT.
  MALUNG AROUND 610 PM CDT.
  PENCER AND CASPERSON AROUND 615 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE ROSEAU.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM...ON THE LOWEST FLOOR OF
A BUILDING.

&&

LAT...LON 4860 9609 4882 9609 4886 9560 4856 9559
TIME...MOT...LOC 2244Z 266DEG 17KT 4869 9590

HAIL...1.00IN
WIND...60MPH

$$

ROGERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:20 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 5, 3:20 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
320 PM CDT SAT JUL 5 2014

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 320 PM CDT SAT JUL 5 2014

CHALLENGES INCLUDE THUNDERSTORM CHANCES AND SEVERE POTENTIAL THIS
EVENING AND OVERNIGHT. HRRR IS ONCE AGAIN PERFORMING MORE
FAVORABLY THAN RAP AS IT RELATES TO CURRENT CONVECTION...SO WILL
FOLLOW ITS GUIDANCE FOR THE FIRST 12 TO 18 HOURS AND THEN
TRANSITION TO A GLOBAL MODEL ENSEMBLE.

SFC TROUGH REFUSES TO BUDGE WITH A DEFINED CLOSED CIRCULATION NEAR
THE ND/MN/MB BORDER. WINDS HAVE SHIFTED TO A MORE WESTERLY
DIRECTION FROM DEVILS LAKE INTO THE JAMES RIVER VALLEY RESULTING
IN A DRIER OVERALL AIR MASS...ALTHOUGH SFC BASED CAPE IS STILL
ABOVE 2000 J/KG. BEST CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON
IS ALONG THE INTERNATIONAL BORDER AREA OF NORTHWEST MN IN UNCAPPED
MORE MOIST/UNSTABLE ENVIRONMENT NEAREST THE SFC LOW. FORCING IS
STILL RATHER WEAK...BUT ONE SEVERE STORM HAS DEVELOPED OVER
WINNIPEG AND IS SLOWLY MOVING TO THE EAST. A COUPLE OTHER SMALL
CELLS HAVE POPPED UP ALONG THE SFC WIND SHIFT JUST NORTH OF THE
BORDER AND IN KITTSON COUNTY. ISOLATED SEVERE IS POSSIBLE GIVEN
HIGH INSTABILITY. REST OF THE FORECAST AREA WILL REMAIN DRY THIS
EVENING WITH TEMPS GRADUALLY FALLING INTO THE UPPER 60S.

FOR LATE TONIGHT INTO EARLY SUNDAY MORNING...ATTENTION TURNS TO
THE SHORT-WAVE CURRENTLY ACROSS SOUTHERN ALBERTA. INCREASING SHEAR
WILL BEGIN TO INTERACT WITH MUCAPES UP TO 1500 J/KG...POSSIBLY
RESULTING IN A NORTH TO SOUTH LINE OF CONVECTION MOVING ACROSS THE
DAKOTAS AND INTO NORTHWEST MN. HRRR PLACES THIS LINE ALONG THE
VALLEY FLOOR BY 06 UTC. LARGE HAIL AND DAMAGING WIND WILL BE THE
PRIMARY THREATS.

SCATTERED SHOWERS AND STORMS ARE POSSIBLE MAINLY ACROSS NORTHWEST
AND WEST CENTRAL MN ON SUNDAY...BUT TEMPS/DEW POINTS WILL BE LOWER
RESULTING IN LESS MUGGY CONDITIONS. WINDS WILL ALSO BE BREEZY AT
TIMES FROM THE NORTHWEST WITH GUSTS TO 25 MPH.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 320 PM CDT SAT JUL 5 2014

FLOW ALOFT SHIFTS TO THE NORTHWEST MON/TUES WITH THE NEXT PRIMARY
WAVE DROPPING ACROSS THE NORTHERN PLAINS MONDAY/MONDAY NIGHT.
SEVERE WEATHER NOT EXPECTED...BUT SCATTERED SHOWERS AND
THUNDERSTORMS POSSIBLE THROUGH THE DAY ON MONDAY WITH DRYING
CONDITIONS FROM WEST TO EAST ON TUESDAY.

FOR TUESDAY NIGHT THROUGH SATURDAY...SOME DISAGREEMENT IN HOW
DEEP NEXT 500 MB TROUGH WILL BE OVER ONTARIO AND GREAT LAKES
REGION. EITHER WAY FCST REGION WILL BE IN NORTHWEST FLOW ALOFT
WITH EXITING SHORT WAVE TUESDAY NIGHT THEN GENERAL HIGH PRESSURE
FOR WED-EARLY THU. NEXT SIGNIFICANT SHORT WAVE TO IMPACT US LATE
THU-FRI. DIDNT STRAY FROM ALL BLEND TEMPS NOR POPS MUCH. OVERALL
TEMP REGIME AFTER THIS WEEKEND FAVORS A RETURN TO JUST A FEW
DEGREES BELOW AVERAGE FOR HIGH TEMPS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 103 PM CDT SAT JUL 5 2014

GENERALLY VFR CONDITIONS WILL DOMINATE THIS FCST PERIOD. THUNDERSTORM
CHANCES AND LOCATION FOR DEVELOPMENT/TIMING REMAIN AT LOW CONFIDENCE
AND THUS CONTINUED TO USE VCTS IN TIME PERIODS WHEN BEST CHANCE
WILL BE. WEAK TROUGH MOVING SLOWLY INTO THE RRV LATE AFTN/EVE WILL
GIVE A LIGHT WIND TURNING A BIT MORE SOUTHWEST...BUT A MORE
DEFINITE NORTHWEST WIND TAKING SHAPE AFTER 12Z SUN IN ERN ND/RRV.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SHORT TERM...ROGERS
LONG TERM...ROGERS/RIDDLE
AVIATION...RIDDLE
Hazardous weather outlook, Jul 5, 5:17 AM CDT, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
517 AM CDT SAT JUL 5 2014

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-061030-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
517 AM CDT SAT JUL 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS MORNING IN FAR NORTHWEST
MINNESOTA. OTHERWISE... SCATTERED STRONG TO SEVERE THUNDERSTORMS
ARE POSSIBLE EARLY THIS EVENING ACROSS EASTERN NORTH DAKOTA AND
LATER EVENING AND OVERNIGHT IN NORTHERN MINNESOTA. SOME OF THESE
STORMS MAY HAVE LARGE HAIL AND DAMAGING WINDS... ALONG WITH
FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE ON MONDAY...TUESDAY AND
THURSDAY OF THE COMING WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jul 5, 4:58 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
458 PM CDT SAT JUL 5 2014

MNZ004-005-052300-
KITTSON MN-ROSEAU MN-
458 PM CDT SAT JUL 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROSEAU AND
NORTHEASTERN KITTSON COUNTIES UNTIL 600 PM CDT...

AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 24 MILES NORTHEAST OF HALLOCK...OR 37 MILES WEST OF
ROSEAU...MOVING TO THE SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
CARIBOU AROUND 505 PM CDT.
LEO AROUND 555 PM CDT.
GREENBUSH...PINECREEK AND HAUG AROUND 600 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4900 9585 4866 9612 4892 9669 4901 9661
      4901 9601 4900 9597 4901 9595
TIME...MOT...LOC 2158Z 300DEG 16KT 4899 9651

ROGERS

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 4:58 PM CDTSpecial Weather StatementFGFRoseau62 min
Jul 5, 6:06 PM CDTSevere Thunderstorm WarningFGFBeltrami, Marshall, Roseau54 min
Jul 5, 6:56 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater49 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.